Anti-depressants and SSRIs

Content written by Irwin Goldstein, MD

Depressive disorders are associated with feelings of sadness, dejection, and occasional thoughts of suicide. They are also associated with reduced vitality and physical activity, lack of energy, poor ability to concentrate, and inability to sleep. Unfortunately, women are more likely than men to suffer from depression. Studies report that the lifetime prevalence of major depressive disorder is approximately 15%.

Healthcare providers commonly prescribe anti-depressant medications for the safe and effective treatment of depression. Sexual dysfunction side effects may occur in 15% to 70% of women using anti-depressant medications. Symptoms of anti-depressant-induced sexual dysfunctions include diminished interest, decreased thoughts and fantasies for sexual activity, diminished sexual arousal and lubrication, and delayed, reduced or absent orgasm. Risk factors for having anti-depressant-induced sexual side effects vary according to the study but commonly include age, less education, obesity, a higher dose of anti-depressants, and a history of cigarette smoking. While some of the anti-depressant drugs are more likely to cause sexual dysfunction, studies showed that the adverse sexual consequences are a “class effect,” and that all are at least capable of inducing sexual side effects. The impact of the sexual side effects often makes depressed patients choose to discontinue the important anti-depressant treatment.

The mechanisms whereby the anti-depressants cause sexual side effects are not fully understood, but most researchers in the field believe that the cause is, in part, related to changes in chemicals in the brain. The anti-depressants raise the level of chemical serotonin, a strong inhibitor of sexual activity. There is an associated fall in dopamine, a chemical that is a recognized promoter of sexual interest and orgasm. Some others believe that the anti-depressants also reduce testosterone levels, thereby causing the individual to have drug-induced hormonal sexual problems.

Back
© 2019 SDSM. Made with ♥ by
Keeks Creative